In 2009 the FDA noted that there were multiple accidental overdosages of acetaminophen (or Tylenol) to infants. Part of the problem was that there were multiple strengths of the drug, leading to confusion on how much to give. So they recommended a single concentration of liquid acetaminophen for pediatric use be available OTC. Manufacturers switched to a single, stronger concentration of 80 mg/0.8 mL and marketed it as “infant” to avoid the dosing errors.
But recently, there has been concern about the stronger concentration being MORE harmful if overdosed. So a new lower concentration (160 mg/5 mL) is being introduced for infants. Supposedly, the stronger concentration is being phased out and in theory eventually there will be one version of infant/children’s acetaminophen, the 160 mg/5mL.
But until this happens there are two DIFFERENT forms of acetaminophen out there, both labeled “Infant.” Last week a parent told me they had “Infant drops” and I gave them the traditional “Infant” dosing. But after looking at the label I realized that it was the new formulation, and had given them incorrect dosage instructions. So you must read the labels very carefully to make sure you are giving the correct dose. If you mix up the doses and give the higher volume of the more concentrated drug, it could have serious consequences for your baby.
This is a decent dosing chart. If you have any questions, please call our office.